Alabama, 2005

Damaging Wind in Alabama, August 5, 2005

August 5, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 2:11 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 5, 2:11 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI AUG 5 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AND
WILL ACTUALLY INCREASE IN COVERAGE AS AN UPPER LEVEL LOW DEVELOPS
OVER MISSISSIPPI. THIS LOW WILL HELP BRING PLENTY OF GULF MOISTURE
OVER THE AREA THAT WILL HELP ENHANCE THUNDERSTORM ACTIVITY OVER
CENTRAL ALABAMA. ALONG WITH THE THUNDERSTORMS...CLOUD COVER WILL
KEEP DAYTIME TEMPERATURES A TAD COOLER...MAINLY IN THE UPPER 80S TO
NEAR 90. NIGHTTIME TEMPERATURES WILL BE IN THE LOW 70S TO UPPER 60S.

.LONG TERM (MONDAY THROUGH FRIDAY)...

NOT MUCH CHANGE WAS DONE TO THE EXTENDED. WET PATTERN WILL
CONTINUE THROUGH AT LEAST THE END OF THE WEEK. A DRY PATTERN MAY
RETURN IN TIME FOR NEXT WEEKEND. TEMPERATURES WILL REMAIN MILD FOR
THIS TIME OF THE YEAR. THEY WILL BE IN THE MID TO UPPER 80S DURING
THE DAY AND LOWER 70S TO UPPER 60S AT NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  86  69  83 /  50  50  60  50
ANNISTON    71  86  71  84 /  50  50  60  60
BIRMINGHAM  71  88  71  84 /  50  50  50  60
TUSCALOOSA  72  90  70  87 /  60  50  50  70
CALERA      71  88  70  85 /  50  50  50  70
AUBURN      69  84  69  84 /  50  60  70  60
MONTGOMERY  70  85  71  87 /  50  70  60  70
TROY        70  83  70  84 /  50  70  70  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Aug 5, 9:45 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT FRI AUG 5 2005

ALZ011>015-017>050-061545-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1045 AM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST
AREA BETWEEN 2 PM AND 8 PM.  THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WET MICROBURSTS...WITH WIND GUSTS UP TO 60
MPH.  OTHERWISE...SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY...WITH LINGERING SHOWERS AND
THUNDERSTORMS TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

PENCE

In the hours before

Special weather statement, Aug 5, 4:33 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT FRI AUG 5 2005

ALZ025-052300-
SHELBY-
533 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 600 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALABASTER...MOVING WEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER THROUGH 600
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Aug 5, 4:57 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT FRI AUG 5 2005

ALZ025-052330-
SHELBY-
557 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 630 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES EAST OF CHELSEA TO 8 MILES
SOUTHWEST OF ALABASTER...MOVING WEST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PELHAM...OAK MOUNTAIN STATE PARK...HELENA...CHELSEA AND ALABASTER
THROUGH 630 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Aug 5, 5:03 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             GLENCOE                 33.95N 85.93W
08/05/2005  0.88 INCH        ETOWAH             AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED IN THE CITY OF GLENCOE.

&&

JSS
Local storm report, Aug 5, 5:05 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             GLENCOE                 33.95N 85.93W
08/05/2005  0.88 INCH        ETOWAH             AL   PUBLIC

            NICKEL SIZE HAIL REPORTED IN THE CITY OF GLENCOE.

&&

JSS
Special weather statement, Aug 5, 5:20 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT FRI AUG 5 2005

ALZ024-05000-
JEFFERSON-
620 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 700
PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS APPROACHING JEFFERSON COUNTY.

ONE GROUP OF THUNDERSTORMS IS MOVING INTO THE EASTERN PORTION OF THE
COUNTY...WHILE ANOTHER IS SKIRTING THE SOUTHERN AND SOUTHWESTERN
PORTIONS OF THE COUNTY. ALL THUNDERSTORMS ARE MOVING WEST AT 15 MPH.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Local storm report, Aug 5, 5:27 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             PELHAM                  33.30N 86.79W
08/05/2005  0.50 INCH        SHELBY             AL   NWS EMPLOYEE

            DIME SIZE HAIL REPORTED ALONG INTERSTATE 65 NEAR MILE
            MARKER 245.

&&

JSS

The radar

The Birmingham radar (KBMX), 35 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 5, 6:06 PM CST
Where
Jefferson County, Homewood
Measured
50 kt (58 mph) estimated gust
Property damage
$110,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.483, -86.767

At the intersection of US Highway 31, Mayfair Drive and Wellington Road, several trees were blown down. One of the fallen trees landed on a home and caused damage. At least three automobiles were damaged from fallen trees. Several other trees and power lines were blown down in a few other locations across Homewood. A large light pole fell onto Interstate 65 near Alford Avenue and the interstate was temporarily closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473186.